This case involves a patient who suffered an extravasation injury while receiving IV chemotherapy. The nurse administering the IV therapy inserted the IV into a vein on the back of the patient’s hand. The patient immediately complained to the attending nurse that she was experiencing burning in her hand, however the nurse proceeded and did not stop the therapy. As a result, the patient suffered soft tissue damage and hypesthesia. It was alleged that the defendant nurse should have immediately stopped the infusion and that medications should have been used to try to arrest or minimize damage from the extravasation.
Question(s) For Expert Witness
- 1. Should IVs for medications which are vesicants be given through dorsum of the hand?
- 2. Is burning a known side effect of administration? Should therapy be stopped if patient indicates discomfort?
- 3. Should medication be stopped to arrest or minimize damage from extravasation?
Expert Witness Response E-020048
As a matter of proper practice, the hand should not be accessed for infusions. The catheter to vein ratio is generally insufficient to allow proper hemodilution. Burning at the vein site is not a known side effect during administration. Any therapy should be stopped immediately if any discomfort is felt; this includes, pain, stinging and burning. In cases like this, medications should be stopped and any remaining medication should be removed from the catheter via aspiration. I have not previously served as an expert witness. Currently, I am the president of my regional chapter of the Infusion Nurses Society. I personally place well over 5,000 peripheral catheters per year. I have been a member of the IV team at a world renowned hospital for 10 years. I am also a member of the National Council on Education for the Infusion Nurse Society. This position entails writing educational sessions for re-certification and continuing education for infusion nurses.